zbMATH — the first resource for mathematics

Convexity properties of the minimum time function. (English) Zbl 0836.49013
The paper deals with the minimum time optimal control problem governed by the system \[ \begin{aligned} y'(t) & = f \bigl( y(t), u(t) \bigr) \tag{*} \\ y(0) & = x \in \mathbb{R}^n, \quad u : [0, + \infty) \to U, \end{aligned} \] where \(U \subset \mathbb{R}^m\) is a compact set. Given a target \(K\) and denoting by \(\Omega \subset \mathbb{R}^n\) the set of points which can be driven in a finite time on \(K\), the minimum time function \(\tau : \Omega \to [0, + \infty)\) is defined as \[ \tau (x) : = \inf \biggl\{ T : \bigl( y(t), u(t) \bigr) \text{ solution of } (*),\;y(T) \in K \biggr\}. \] Under a Petrov type controllability assumption, it is proved that the semiconcavity of the distance function from the target (which can be considered as a mild regularity assumption on \(K)\) implies the semiconcavity of \(\tau\). For linear control systems a semiconvexity property can also be established.
These conditions can be used to study the structure (Hausdorff dimension estimates, propagation of singularities) of the set of nondifferentiability points of \(\tau\).
Reviewer: L.Ambrosio (Pavia)

49L20 Dynamic programming in optimal control and differential games
49L25 Viscosity solutions to Hamilton-Jacobi equations in optimal control and differential games
93C10 Nonlinear systems in control theory
Full Text: DOI
[1] Alberti G., Ambrosio L., Cannarsa P.: On the singularities of convex functions. Manuscr. Math.76, 421–435 (1992) · Zbl 0784.49011 · doi:10.1007/BF02567770
[2] Ambrosio L., Cannarsa P., Soner H.M.: On the propagation of singularities of semi-convex functions. Ann. Sc. Norm. Sup. Pisa.20, 597–616 (1993) · Zbl 0874.49041
[3] Bardi M.: A boundary value problem for the minimum time function. SIAM J. Control Optim.27, 776–785 (1989) · Zbl 0682.49034 · doi:10.1137/0327041
[4] Bardi M., Falcone M., An approximation scheme for the minimum time function. SIAM J. Control Optim.28, 950–965 (1990) · Zbl 0723.49024 · doi:10.1137/0328053
[5] Bardi M., Soravia P.: Time-optimal control, Lie brackets and Hamilton-Jacobi equations. Preprint Univ. Padova, Dep. Math.13 (1991) · Zbl 0732.35013
[6] Bressan A.: On two conjectures by Hájek. Funkcial. Ekvac.23, 221–227 (1980) · Zbl 0447.49035
[7] Cannarsa P., Frankowska H.: Some characterizations of optimal trajectories in control theory. SIAM J. Control Optim.29, 1322–1347 (1991) · Zbl 0744.49011 · doi:10.1137/0329068
[8] Cannarsa P., Soner H.M.: On the singularities of the viscosity solutions to Hamilton-Jacobi-Bellman equations. Indiana Univ. Math. J.36, 501–524 (1987) · Zbl 0612.70016 · doi:10.1512/iumj.1987.36.36028
[9] Conti R.: Processi di controllo lineari in \(\mathbb{R}\) n (Quad. Unione Mat. Italiana 30) Bologna: Pitagora, 1985
[10] Crandall M.G., Evans L.C., Lions P.-L.: Some properties of viscosity solutions of Hamilton-Jacobi equations. Trans. Amer. Math. Soc.282, 487–502 (1984) · Zbl 0543.35011 · doi:10.1090/S0002-9947-1984-0732102-X
[11] Crandall M.G., Lions P.-L.: Viscosity solutions of Hamilton-Jacobi equations. Trans. Amer. Math. Soc.277, 1–42 (1983) · Zbl 0599.35024 · doi:10.1090/S0002-9947-1983-0690039-8
[12] Evans L.C., James M.R.: The Hamilton-Jacobi-Bellman equation for time optimal control. SIAM J. Control Optim.27, 1477–1489 (1989) · Zbl 0688.49029 · doi:10.1137/0327076
[13] Hájek O.: On differentiability of the minimal time function. Funkcial. Ekvac.20, 97–114 (1977)
[14] Hermes H.: Feedback synthesis and positive local solutions to Hamilton-Jacobi-Bellman equations, in Proc. MTNS 87 (Sacks, Byrns, Martin editors). North Holland · Zbl 0673.49010
[15] Hermes H., LaSalle J.P.: Functional analysis and time optimal control. New York: Academic Press 1969 · Zbl 0203.47504
[16] Kruzhkov S.N.: Generalized solutions of the Hamilton-Jacobi equations of the eikonal type I. Math. USSR Sb.27, 406–445 (1975) · Zbl 0369.35012 · doi:10.1070/SM1975v027n03ABEH002522
[17] Lions P.L.: Generalized solutions of Hamilton-Jacobi equations. Boston: Pitman 1982 · Zbl 0497.35001
[18] Lee E.B., Markus L.: Foundations of optimal control theory. New York: John Wiley 1968
[19] Petrov N.N.: Controllability of autonomous systems. Differential Equations4, 311–317 (1968) · Zbl 0234.93004
[20] Petrov N.N.: On the Bellman function for the time-optimal process problem. J. Appl. Math. Mech34, 785–791 (1970) · Zbl 0253.49012 · doi:10.1016/0021-8928(70)90060-2
[21] Sinestrari C: Semiconcavity of solutions of stationary Hamilton-Jacobi equations. Nonlinear Anal. (to appear) · Zbl 0836.49014
[22] Sussmann H.J.: The structure of time-optimal trajectories for single-input systems in the plane: theC nonsingular case. SIAM J. Control Optim.25, 433–465 (1987) · doi:10.1137/0325025
[23] Sussmann H.J.: The structure of time-optimal trajectories for single-input systems in the plane: the general real analytic case. SIAM J. Control Optim.25, 868–904 (1987) · Zbl 0664.93034 · doi:10.1137/0325048
[24] Sussmann H.J.: Regular synthesis for time-optimal trajectories of single-input real analytic systems in the plane. SIAM J. Control Optim.25, 1145–1162 (1987) · Zbl 0701.93035 · doi:10.1137/0325062
[25] Veliov V.M.: On the Lipschitz continuity of the value function in optimal control. J. Optim. Theory Appl. (to appear) · Zbl 0901.49022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.